Dry throat/mouth

Hi everybody,

Ive been taking ant-acids for 2 years before my Op and for 2 and half since ...mainly Omeprazole , and im getting a dry throat/mouth that is gradually getting more noticable,this causes food to stick,and with having to drink more with my meals,this is not ideal as it fills me up. Does long term use of PPIs cause this ? and as anyone else come across the same ......

5 Replies

oldestnewest
  • I am just over 2 years since Ivor Lewis and am on Omeprazole, I have found that chewing gum helps with production of saliva which reduces dry throat and assists digestion, worth a try??

    Regards and best wishes

  • Saliva and effective taste buds are things that normal people take for granted, but which may not work as well as they did. I think chemotherapy can affect both, and surgery does affect the vagus nerve system that affects a lot of this kind of thing. For most people things gradually get better, but 'most' implies that for 'some' there are continuing problems.

    It would be worth having a close read through the small print on the medication leaflet, and it might be the case that an alternative medication might help.

    Long term use of PPIs can affect calcium levels, and there may be an implication for osteoporosis for some people.

    It might also be worth checking how you are doing in relation to mineral / vitamins generally.

    Antacids are pills that supply alkali or some other methid of counteracting the stomach acid. (Not all stomach contents are acid; bile is alkali). PPIs operate by switching off the production of stomach acid in the first place. Alginates (like gaviscon) create a protective chemical raft for several hours. So medication is a complicated business with some sorts doing a different job from others.

  • I have this problem but only at night when asleep. I've bought some Salivin tablets which do work but only for a short time before you need another one!

  • Various juices tend to come creeping up from your stomach area when you are lying down, and it may be this that is causing the problem, perhaps.

    I am wondering whether it might be worth trying gaviscon (it forms a protective raft for a few hours) as well as the salivin, to try and back it both ways?

  • I have had an "odd throat" for 4 weeks now. I am due a checkup on Tuesday. My voice is far from normal. I did stop the Ozmaprazole for 7 days but it made no difference. Drinking lots of water but have similar symptoms to yourself. Never heard of Salivin so thanks for that. I will buy some and see if they help. I am just 2 years post op.

    Charlie

You may also like...